Back to Ask the Diabetes Team Ask the Diabetes Team

From Pasadena, California, USA:

I was switched to Lantus, and while I like the way it kept my sugar under control, one problem became apparent immediately. After taking the Lantus at bedtime, within an hour I would be wide awake. Eventually, it messed up my sleeping schedule so I switched to mornings at 6:00 am, and Within an hour of taking it I am again wide awake. However my sleep patterns have gotten erratic since the Lantus cause it seems to act as an upper, keeping me going till late afternoon when I seem to crash and become exhausted...After several days of this, I become so exhausted that I need many more hours of sleep to get it out of my system.

It's very consistent that I can't sleep after an hour on Lantus except when I'm in a state of total exhaustion. Also my sleep has become rather light since taking it, and I did not have these problems previously. I think the Lantus is the culprit since if I go off it for awhile, I seem to return to a more normal keel, and my body doesn't feel upped.

I don't think Lantus is as safe as the manufacturer claims. I read that there are leftovers after the insulin is metabolized. and I'm wondering if these "leftovers" aren't interacting with other things and making me get the up feeling and later on a down feeling. Have any such side effects been reported?

I'm thinking I may have jumped the gun and should wait till the insulin has been around a lot longer! Although it keeps my sugars under control, I can't continue to live this way. What are my options? Conventional insulin therapy didn't work, an insulin pump seems too expensive, and I doubt I could handle having a needle in me all the time since it generally goes in the stomach. In addition, s with the way I sweat and my skin being so sensitive, I doubt tape or any adhesive wouldn't cause a problem. Any ideas of what options I haven't thought of?


I did not see any mention of the symptoms you describe in the package insert, and I have not run into the symptoms you have in my patients on Lantus (insulin glargine).

I think the next thing to do is take you off of the Lantus and see if the symptoms go away. If they do, you should come of the Lantus and pursue another form of insulin. This is not impossible. You may be underestimating yourself regarding an insulin pump. In addition, you might want to consider different ways to use NPH than have been used in the past. Examples include three NPH injections per day, changing the times for the pm dose, using more rapid-acting insulin, etc. You will need to work with your physician in light of this.


Original posting 30 Apr 2003
Posted to Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.